Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 81, NWS Austin/San Antonio, TX

August 10, 2005Kendall County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 10, 2005, 7:17 AM CDT for Kendall County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 7:17 AM CDT (12:17 UTC)
Expired
Aug 10, 2005, 10:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 74 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:56 AM CDTFLOOD5 N Boerne, TXHIGHWAY 1376 FROM BOERNE TO SISTERDALE IS CLOSED DUE TO WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 101220
FFWEWX
TXC259-101515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
717 AM CDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  KENDALL

* UNTIL 1015 AM CDT

* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER KENDALL COUNTY BETWEEN
  BOERNE...COMFORT...AND KENDALIA. RAINFALL RATES OF 1 TO 3 INCHES
  PER HOUR CAN BE EXPECTED. HIGHWAYS 473...1376...AND 474 WILL BE
  IMPACTED. 

* LOCATIONS IN THE WARNING INCLUDE WARING...SISTERDALE...KENDALIA AND
  COMFORT.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2980 9891 2974 9878 2976 9867 2995 9843
      3012 9891

$$
3 follow-up statements
000 
WGUS74 KEWX 101247
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
746 AM CDT WED AUG 10 2005

TXC259-101515-
KENDALL TX-
746 AM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 AM CDT FOR KENDALL
COUNTY...

AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
KENDALL COUNTY. THE HEAVIEST RAINS WERE FALLING ALONG HIGHWAY 1376 
FROM BOERNE TO SISTERDALE TO NEAR LUCKENBACH...HIGHWAY 473 FROM 
SISTERDALE TO KENDALIA TO NEAR TWIN SISTERS...HIGHWAY 3351 FROM THE 
INTERSECTION OF HIGHWAY 46 AND KENDALIA...AND HIGHWAY 474. RAINFALL 
RATES OF 1 TO 3 INCHES PER HOUR WERE NOTED. 

LOCATIONS IN THE WARNING INCLUDE WARING...SISTERDALE AND KENDALIA.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2980 9891 2974 9878 2976 9867 2995 9843
      3012 9891

$$
000 
WGUS74 KEWX 101410
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
907 AM CDT WED AUG 10 2005

TXC259-101515-
KENDALL TX-
907 AM CDT WED AUG 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 AM CDT FOR KENDALL
COUNTY...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF 
KENDALL COUNTY. THE HEAVIEST RAINS CONTINUED ALONG AND SOUTH OF 
HIGHWAY 473 FROM COMFORT TO SISTERDALE TO KENDALIA TO NEAR TWIN 
SISTERS. THIS IMPACTS HIGHWAYS 46...1376...474...AND 3351. RAINFALL 
RATES OF 1 TO 2 INCHES PER HOUR WERE NOTED. 

LOCATIONS IN THE WARNING INCLUDE WARING...SISTERDALE AND KENDALIA.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2980 9891 2974 9878 2976 9867 2995 9843
      3012 9891

$$
000 
WGUS74 KEWX 101522
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 AM CDT WED AUG 10 2005

TXC259-101531-
KENDALL TX-
1021 AM CDT WED AUG 10 2005

...THE FLASH FLOOD WARNING FOR KENDALL COUNTY EXPIRED AT 1015 AM
CDT...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT TO MODERATE RAINS ACROSS KENDALL COUNTY. AS A 
RESULT...THE THREAT FOR FLASH FLOODING HAS ENDED AND WARNING WAS 
LEFT TO EXPIRE. HOWEVER...MINOR RISES ON SMALL STREAMS CAN STILL BE 
EXPECTED FOR THE NEXT HOUR OR SO.

LAT...LON 2980 9891 2974 9878 2976 9867 2995 9843
      3012 9891

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:02 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 10, 7:02 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 AM CDT WED AUG 10 2005

.UPDATE...
UPDATED FORECAST TO INCREASE 1ST PERIOD POPS AND QPF SLIGHTLY
ACROSS THE WATCH AREA. ALSO DECREASED MAX TEMPS BY 1-2 DEGREES
ACROSS AREAS WHERE MORE RAIN COOLING IS EXPECTED. THIS ALL BASED
ON 06Z NAM40 SOLUTION AND LATEST RADAR TRENDS.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 405 AM CDT WED AUG 10 2005)

DISCUSSION...
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING CONTINUES
TODAY WITH PWATS BETWEEN 1.75 AND 2 INCHES AND A WEAK UPPER LOW
SITTING OVER SOUTH CENTRAL TEXAS. A QUASI-STATIONARY LINE OF
THUNDERSTORMS IS ONGOING ONE TIER OF COUNTIES NORTH OF OUR BORDER
IN CWFA SJT AND FWD. ANY OUTFLOW FROM THIS LINE WILL TRIGGER
CONVECTION ACROSS OUR NORTHERN-MOST COUNTIES THIS MORNING. THAT
SAID...OUR HIGHEST 1ST PERIOD POPS WILL BE ACROSS OUR NORTHERN-
MOST COUNTIES (80%) AND TAPER-OFF DOWN TO OUR SW COUNTIES (30%).
GFS MOS POPS APPEAR TOO LOW FOR THE NEXT 24H GIVEN THE WX SCENARIO
AND RECENT BETTER PERFORMANCE OF THE NAM (PREFERRED SOLUTION).
WILL CONTINUE WITH THE FLASH FLOOD WATCH THROUGH 4 PM.

LOOK FOR POPS TO TREND DOWN AFTER TODAY AS THE UPPER LOW GETS SHEARED
APART OVER THE NEXT 36 HOURS AND THE UPPER HIGH BUILDS WEST ACROSS
THE GULF INTO SOUTH TEXAS. MAX TEMPS WILL BE HELD BELOW SEASONAL
AVERAGES TODAY THANKS TO RAIN COOLING AND EXTRA CLOUDS...BUT ARE
FORECAST NEAR SEASONAL AVERAGES THROUGH NEXT WEDNESDAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BASTROP... BEXAR... BLANCO... BURNET... CALDWELL...
COMAL... DE WITT... FAYETTE... GILLESPIE... GONZALES...
GUADALUPE... HAYS... KARNES... KENDALL... KERR... LAVACA... LEE...
LLANO... TRAVIS... WILLIAMSON... AND WILSON.

&&

11/02/PM
Hazardous weather outlook, Aug 10, 5:42 AM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 AM CDT WED AUG 10 2005

TXZ171>173-183>194-202>209-217>225-228-101040-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
542 AM CDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY WITH LOCALLY
HEAVY RAINFALL MAINLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR
AND ACROSS THE EASTERN HILL COUNTRY. SOME OF THESE STORMS COULD
PRODUCE FLASH FLOODING AS GROUND CONDITIONS RAPIDLY BECOME SATURATED
AND PRODUCE RUNOFF FROM PREVIOUS RAINFALL. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THIS AREA TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:11 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde64 min
Aug 9, 7:38 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
Aug 9, 8:13 PM CDTSevere Thunderstorm WarningEWXZavala62 min
Aug 9, 8:16 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde59 min
Aug 9, 9:11 PM CDTFlash Flood WarningEWXUvalde, Zavala3 hr
Aug 9, 11:16 PM CDTFlash Flood WarningEWXMedina119 min
Aug 10, 6:50 AM CDTFlash Flood WarningEWXBandera, Kerr3 hr
Aug 10, 7:25 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 10, 8:37 AM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Aug 10, 8:52 AM CDTFlash Flood WarningEWXUvalde3 hr
Aug 10, 9:45 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 10, 10:14 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 10, 10:26 AM CDTFlash Flood WarningEWXReal3 hr
Aug 10, 11:25 AM CDTFlash Flood WarningEWXTravis3 hr
Aug 10, 12:05 PM CDTFlash Flood WarningEWXWilliamson115 min
Aug 10, 12:18 PM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Aug 10, 12:35 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Aug 10, 12:45 PM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 10, 1:43 PM CDTSevere Thunderstorm WarningEWXMaverick62 min
Aug 10, 2:16 PM CDTFlash Flood WarningEWXUvalde, Zavala3 hr
Aug 10, 2:58 PM CDTFlash Flood WarningEWXAtascosa, Wilson3 hr
Aug 10, 5:44 PM CDTFlash Flood WarningEWXKarnes3 hr
Aug 10, 5:53 PM CDTFlash Flood WarningEWXDeWitt3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.